The practice of “stacking”—using two or more similar medications simultaneously in the hope of faster healing—isn’t helpful, and may be harmful to the horse’s health.
An example is using both phenylbutazone (“bute”) and flunixin meglumine (Banamine) to reduce inflammation. The immediate effect is positive, but long-term combined use can lead to side effects like kidney damage and gastric ulceration. Firocoxib, a newer anti-inflammatory drug, is often used to treat chronic musculoskeletal discomfort, so a horse may be on this medication for an extended period. If this horse is also treated with bute for an acute injury, stacking these drugs can produce early signs of kidney damage, according to a study published in the Journal of Veterinary Pharmacology and Therapeutics.
In the study, blood samples from horses treated with bute and firocoxib for 10 days showed increased levels of creatinine, an indication of kidney disease. Horses in the study did not show outward signs of illness, so owners might not suspect a problem until further damage had been caused. To avoid kidney and gastrointestinal problems, owners should consult a veterinarian about the use of anti-inflammatories for the treatment of acute or chronic conditions in their horses.
Post a comment
Report Abusive Comment